The impact of steroids on acne

What are steroids and how might their use lead to aggravated acne? We explore the question below.

What are steroids?

Steroids are artificial hormones that were first developed as a medical treatment, divided into two forms: anabolic steroids and corticosteroids. The former was originally prescribed to patients suffering from problems like late puberty or muscle loss due to diseases like cancer, while the latter is an anti-inflammatory medicine used to treat allergies and autoimmune issues such as lupus. Steroids can be applied topically (rubbing into the skin), through injection and orally.

Why do people take steroids?

Anabolic steroids reproduce the same effects as the male hormone testosterone (in the form of androgen), while inhibiting the stress hormone cortisol, also responsible for breaking down muscle tissue. They are often misused, and taken by athletes and regular people alike to build muscle quickly. Corticosteroids have less of a bad reputation, and are regularly sold over-the-counter in products such as hydrocortisone, popular for relieving the symptoms of eczema or dermatitis.

How do steroids affect acne?

In small doses, as has been prescribed by a healthcare professional, steroids are not dangerous. However, the misuse of anabolic steroids can have serious consequences on the skin. Acne is a common side-effect of steroid abuse, usually appearing on the face, shoulder and/or back. With the body tricked into believing it has more of the male hormone, the sebaceous glands produce more sebum. The combination of this excess sebum, plus the sweat from working out at the gym can cause breakouts of acne. On top of this, steroids may also increase the growth of "Propionibacterium acnes", the bacteria behind acne, according to research[1].

In the worst cases, steroid abuse can lead to cases of the severe ‘acne fulminans’, although this is a very rare disease. Ironically, the treatment for acne fulminans also involves a steroid treatment[2].

What are other risks from steroids?

Not only can using non-prescribed doses of steroids cause acne, but there are other risks to your health. "'Roid" rage is a familiar term used to described violent outbreaks associated with steroid abuse due to an unbalanced level of hormones. Studies [3] have also made connections between steroid abuse and deficiencies in the musculoskeletal system, and cardiovascular and liver diseases.

To conclude, acne-sufferers can take steroids if they have been prescribed or recommended by a doctor, but it’s also a good idea to choose adapted skincare products to nourish and take care of the skin while the treatment acts.

 



[1] http://www.medicaldaily.com/prescription-drug-side-effects-these-meds-may-be-behind-your-adult-acne-305096

[2] http://emedicine.medscape.com/article/1072815-treatment

[3] https://www.drugabuse.gov/publications/research-reports/anabolic-steroid-abuse/what-are-health-consequences-steroid-abuse

Tags:
  1. Acne

Also recommended

Join
La Roche-Posay
community

Top